top of page
Search
  • Writer's pictureEscuela de alopecia

Side effects of Finasteride and Dutasteride on sexual health: Myths and Realities

If you have reached this post, you probably want to know whether the finasteride or dutasteride prescribed by your doctor to improve your androgenetic alopecia has any connection to all those famous side effects of finasteride and dutasteride on sexual health.


Come on, it's always very curious that, except for a few hair deniers, I still come across patients who think that nothing can be done to improve hair loss.

Most of the population already knows, and quite accurately, that there is medication that is quite effective, I must say, in improving androgenetic alopecia. In fact, I hardly present medical cases anymore. It's a bit tedious because there's nothing to justify. Medications, especially the more modern ones, are very effective in improving androgenetic alopecia and maintaining or even enhancing hair growth, as I mentioned earlier. But this information is already ingrained in the collective mindset, and once it's in, it's impossible to remove: that these pills practically leave you with a syndrome, as my colleague called it, "PC," the "fallen" syndrome. Plainly speaking, when in reality, it's quite different.


And I want to tell you a little about what happens. The pills, both finasteride and dutasteride, block a protein called 5-alpha-reductase. This protein is responsible for catalyzing the conversion of testosterone into another male hormone called DHT. The difference between dutasteride and finasteride is that dutasteride is simply more potent in blocking both type one and type two five fructose. Regardless of this, both dutasteride and finasteride will decrease the amount of DHT in your serum, in your blood. Locally, at the hair level, it has nothing to do with the male hormone receptors, and that's why neither of the two is considered anti-androgens.


Testosterone levels, both with finasteride and dutasteride, curiously change, although this has generated quite a bit of controversy. Most likely, they remain stable or even slightly increase your testosterone. But we haven't come here to discuss analytical or effectiveness issues; we're only going to talk, let's say, about safety profiles. Here we're going to divide it into four different things: first, prostate issues; second, sexual health issues; third, organic issues, meaning if there are any medical problems in your body, especially in your liver; and fourth, the so-called post-finasteride syndrome. Okay, in this video, I'm only going to talk about the second one, sexual health issues, because for the first one, prostate issues, I already have a video that I consider very good, I would say excellent, which I recommend you watch. So, don't ask, watch the prostate video. I have spoken on other occasions about potential safety issues, organic issues. So, I'm not going to repeat myself in this video, although I'll briefly mention the topic of post-finasteride. It's something that deserves a separate post.


Regarding sexual health, I believe the most important thing is to differentiate several things: first, the loss of libido, reduced desire; second, erectile dysfunction, meaning not functioning properly. And I'll tell you both the scientific evidence and, I think, more importantly, my clinical experience after seeing a lot of patients for many years. I don't know how many patients I've treated already, I assure you it's quite a few digits. This is also very important because although it is true that I have a fairly prolific scientific activity, in fact, if you search for my name on PubMed, you'll see my scientific publications. Yes, I am always somewhat skeptical about what is published. Okay, especially me, and excuse me for making a small... a small pause here, I don't have a special need to publish, I mean, my professional career doesn't depend on it 100%. I am not entirely academic. Interestingly, I am even accredited by the NECA and could access positions as a university professor because I even have research periods and I almost won't say I have the curriculum of a full professor, but I have many scientific publications. And if I keep up this pace, it's something quite feasible, but it's not something that is particularly my life goal, so I publish because I want to, not out of any necessity. I don't have any benefit from this, which means I try to make my publications as neutral as possible and publish what interests me. However, I must tell you that most scientific publications, and this is well demonstrated, are also very difficult to reproduce, which is one of the basic pillars of science, and this is something very sad. This means that of the things that are published, I would say that almost half is false, and the other half is a bit shaky, because it's very difficult to do reproducible things.


This means that sometimes there are biases, and there are concerns, and there are also external influences, so of everything that is published, I believe very little and test it myself. This means that what I'm going to tell you fundamentally in this video is my real experience with real patients, what happens in the field, on the street. Books are great, but what happens in the neighborhood, what happens on the street. That's what's important, and what happens on the street is that, although it is rare, it is undeniable that both finasteride and dutasteride can cause alterations in sexual health, mainly a loss of libido. It's very rare, okay. I have more or less cataloged it in my patients, and I say this because, in addition, since all my patients have my email, I have statistics so that when someone's libido decreases, I know it, when someone's libido decreases, I know it. I have this more or less documented, mainly from very meta-analyzed scientific studies, like those of Traish, like those of Irwig. Traish's studies are very good. And in my patients, I more or less catalog that it's around 2% of patients who present some type of adverse effect, and generally, of those, between 80-90% recover even if you stop the medication.


What I've told you is what is published and what happens on the street. Then I can tell you things, of course. I'll tell you, for example, about patients who have come from other medical colleagues who ask me because they're not very sure if the alteration in their sexual health is due to this or not because finasteride has some very curious effects because it's a drug that has an effect as soon as you take it because it blocks the conversion of testosterone into DHT, but then it has some side effects, meaning that stopping it doesn't mean that the effects disappear instantly because finasteride has a rather long half-life, about seven days, and this means that even if you stop taking it, it can still affect you. And here come the cases of patients who come to see me because they are not very sure if it's because of finasteride, because it's a drug that has this residual effect, because it can stay in your body. And that's what post-finasteride syndrome is, it's the syndrome of having taken finasteride, stopped taking it, and still having side effects. And that's what I can tell you at the street level. Okay, and at the level of my practice.


I'm going to tell you, and this is anecdotal, something that has happened to me occasionally, which patients haven't told me but based on my experience, I'll tell you something I've encountered. Sometimes, I've had patients who stopped the medication, then resumed it, and noticed that the problem returned. I mean, they stopped, returned to normalcy, then resumed, and noticed that the problem reappeared. This is anecdotal, okay, and this leads me to think that maybe it's not so easy, as this is a drug that leaves a mark on the conversion of testosterone into DHT, maybe it's not so easy. In other words, even if you stop it, take it, it's still going to affect you. And that's what's called post-finasteride syndrome.


Okay, to finish this topic, I have to tell you that despite the fact that 2% of patients have problems, this doesn't mean that if you take finasteride or dutasteride, you will have these problems. This is what your doctor has to tell you. And even if they explain them to you, even if they are not very prone, what always has to be taken into account is that they are very safe medications, and that's what I like about them, and that's what I explain to all my patients. That even though these problems exist, and I see it, they are infrequent and, moreover, in most cases, if you stop taking it, you improve.

And one thing I did want to point out in this video, to conclude, is that in my experience, and I cannot prove it because I don't have any scientific study and I'm not going to do it, I don't want to, I believe that the sexual problems that people may have are not because of the medication itself, but because of the concern, the stress it causes them.


In fact, of my patients who have sexual problems, a large number of them are also smokers, so I have to say that smoking, which is one of the most important factors in sexual alteration, could also be contributing to it. And this is something that must be taken very much into account.

What I would like to tell you is that although it is true that both finasteride and dutasteride can have adverse effects on sexual health, they are infrequent and in most cases are resolved by discontinuing the medication. So, don't be afraid, don't be afraid of it. Always, always, always go to your doctor to ask, they will explain it to you, they will advise you on what's best for you.




22 views0 comments

Opmerkingen


bottom of page